Alert archive / Texas / Severe Thunderstorm Warnings in 2011
Severe Thunderstorm Warning 6, NWS Midland/Odessa, TX
NWS Midland/Odessa, TX issued this severe thunderstorm warning at Apr 21, 2011, 3:29 PM CDT for Pecos County, Texas. It was in force for 61 min. 2 reports came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Apr 21, 2011, 3:29 PM CDT (20:29 UTC)
- Expired
- Apr 21, 2011, 4:30 PM CDT
- In force
- 61 min
- Issued by
- NWS Midland/Odessa, TX
- Area
- Storm-based polygon
County Pecos County, TX
The radar
The Midland/Odessa radar (KMAF), 144 km from the middle of the area, began a volume at 20:33 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Apr 21, 3:35 PM CDT | HAIL 0.75 | 15 S Fort Stockton, TX | |
| Apr 21, 4:20 PM CDT | HAIL 1.75 | 25 Se Fort Stockton, TX | REPORTED ALONG HIGHWAY 285. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 51 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Apr 21, 3:03 PM CDT | Severe Thunderstorm Watch | SPC | 7 hr |
The nearest sounding before it
Midland Regional, TX (KMAF), launched 12:00Z, 8.5 hours before the alert went out and 144 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 695 J/kg
- Mixed-layer CIN
- -359 J/kg
- Mixed-layer LCL
- 968 m above ground
- 0-6 km bulk shear
- 33 kt
- 0-1 km storm-relative helicity
- 240 m²/s²
- 0-3 km storm-relative helicity
- 283 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 3.4
The text
As transmitted, in the capitals the NWS used until 2016.
428
WUUS54 KMAF 212029
SVRMAF
TXC371-212130-
/O.NEW.KMAF.SV.W.0006.110421T2029Z-110421T2130Z/
BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
329 PM CDT THU APR 21 2011
THE NATIONAL WEATHER SERVICE IN MIDLAND HAS ISSUED A
* SEVERE THUNDERSTORM WARNING FOR...
CENTRAL PECOS COUNTY IN SOUTHWEST TEXAS...
* UNTIL 430 PM CDT
* AT 324 PM CDT...NATIONAL WEATHER SERVICE METEOROLOGISTS DETECTED A
SEVERE THUNDERSTORM CAPABLE OF PRODUCING GOLF BALL SIZE HAIL...AND
DAMAGING WINDS IN EXCESS OF 60 MPH. THIS STORM WAS LOCATED 10
MILES SOUTHEAST OF BELDING...OR 17 MILES SOUTH OF FORT STOCKTON...
MOVING EAST AT 15 MPH.
* THE SEVERE THUNDERSTORM WILL AFFECT THE FOLLOWING LOCATIONS...
HIGHWAY 385 15 MILES SOUTH OF FORT STOCKTON...HIGHWAY 285 SOUTHEAST
OF FORT STOCKTON...OPEN COUNTRY OF CENTRAL PECOS COUNTY...
PRECAUTIONARY/PREPAREDNESS ACTIONS...
A SEVERE THUNDERSTORM WARNING MEANS THAT SEVERE WEATHER IS OCCURRING
OR IS IMMINENT. WIND GUSTS IN EXCESS OF 60 MPH... HAIL AN INCH IN
DIAMETER OR LARGER... VERY HEAVY RAIN... AND DEADLY LIGHTNING ARE ALL
LIKELY. IF YOU ARE IN THE PATH OF THIS SEVERE STORM MOVE TO SAFE
SHELTER NOW.
A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 1000 PM CDT
THURSDAY EVENING FOR SOUTHWESTERN TEXAS.
&&
LAT...LON 3087 10288 3086 10247 3055 10245 3056 10303
3082 10307
TIME...MOT...LOC 2028Z 263DEG 13KT 3066 10293
$$1 follow-up statement
368
WWUS54 KMAF 212056
SVSMAF
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
356 PM CDT THU APR 21 2011
TXC371-212130-
/O.CON.KMAF.SV.W.0006.000000T0000Z-110421T2130Z/
PECOS TX-
356 PM CDT THU APR 21 2011
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 430 PM CDT
FOR CENTRAL PECOS COUNTY...
AT 351 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO
DETECT A SEVERE THUNDERSTORM CAPABLE OF PRODUCING BASEBALL SIZE
HAIL...AND DAMAGING WINDS IN EXCESS OF 70 MPH. THIS STORM WAS
LOCATED 19 MILES SOUTHEAST OF BELDING...OR ABOUT 19 MILES SOUTH OF
FORT STOCKTON...MOVING EAST AT 15 MPH.
SOME LOCATIONS AFFECTED BY THE SEVERE THUNDERSTORM INCLUDE...HIGHWAY 285
SOUTHEAST OF FORT STOCKTON...OPEN COUNTRY OF CENTRAL PECOS COUNTY.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
DOPPLER RADAR HAS DETECTED WEAK ROTATION WITHIN THIS STORM. WHILE NOT
IMMEDIATELY LIKELY... A TORNADO MAY STILL DEVELOP. IF A TORNADO IS
SPOTTED... ACT QUICKLY AND MOVE TO A PLACE OF SAFETY IN A STURDY
STRUCTURE... SUCH AS A BASEMENT OR SMALL INTERIOR ROOM.
A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 1000 PM CDT
THURSDAY EVENING FOR SOUTHWESTERN TEXAS.
&&
LAT...LON 3087 10288 3086 10247 3055 10245 3056 10303
3082 10307
TIME...MOT...LOC 2055Z 263DEG 13KT 3063 10275
$$What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Midland/Odessa, TX wrote its last area forecast discussion before this severe thunderstorm warning went out at Apr 21, 3:11 PM CDT, 18 minutes earlier.
Area forecast discussion, Apr 21, 3:11 PM CDT, 18 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
311 PM CDT THU APR 21 2011
.DISCUSSION...
WEAK UPPER TROUGH MOVING THROUGH THE CENTRAL PLAINS TONIGHT AND
FRIDAY WITH STRONGER TROUGH DIGGING BACK OVER CALIFORNIA BY SATURDAY.
BY SUNDAY THIS 2ND TROUGH WILL BE MOVING FROM AZ TO NM AND HAVE
POTENTIAL TO BRING A BETTER SHOT OF RAIN TO THE REGION. THIS
TROUGH IS REINFORCED BY ANOTHER WAVE MONDAY INTO EARLY TUESDAY WITH
THE TROUGH PASSING EAST OF THE AREA LATE TUESDAY ENDING RAIN
CHANCES.
SURFACE FRONT HAS LIFTED NORTHWARD WITH A DRYLINE FROM NEAR
MONAHANS TO ALPINE. THIS DRYLINE SHOULD RETREAT A LITTLE WESTWARD
OVERNIGHT. DO HAVE A LOW CHANCE OF STORMS THIS EVENING... WITH BEST
CHANCE NEAR FST. MODELS DO DEVELOP SOME LOW QPF OVER THE EASTERN
CWA TONIGHT. HAVE DEVELOPED A FEW SHOWERS/STORMS NEAR FORT STOCKTON.
JUST RECEIVED A SEVERE THUNDERSTORM WATCH TONIGHT FOR EASTERN
PERMIAN BASIN... LOWER TRANS PECOS... AND BIG BEND TIL 03Z.
MCD DISCUSSED LOW PROBABILITY OF STORM DEVELOPMENT TONIGHT BUT WHAT
DEVELOPS MAY TURN INTO SUPERCELLS... WILL HIGHLIGHT SEVERE THREAT
IN HWO.
EXPECT TO SEE LOW CLOUDS MOVING INTO THE EAST TONIGHT PERHAPS
MAKING IT AS FAR AS MAF. LOWS WILL GENERALLY BE IN THE 50S AND
60S. TOMORROW LOOKS WARMER WITH A WEST WIND PUSHING ACROSS THE
AREA. WINDS IN THE MOUNTAINS DO NOT LOOK AS STRONG AS PREVIOUS
RUNS WITH ONLY 30KTS AT 700 MB AND GUIDANCE HAS ALSO BACKED OFF OF
SURFACE WIND SPEEDS. THEREFORE HAVE CANCELLED HIGH WIND WATCH FOR
GUADALUPE MOUNTAINS FRIDAY. IT DOES LOOK LIKE A FRONT WILL MOVE
INTO THE NORTHERN CWA SATURDAY... WILL BE COOLER NORTH OF A HOBBS
TO SNYDER LINE. WILL ALSO HAVE ANOTHER SHOT OF RAIN SATURDAY AHEAD
OF THE NEXT UPPER TROUGH. HAVE ADDED ISOLATED POPS EAST SAT AFTER
18Z... WITH A BETTER SHOT OF RAIN SATURDAY NIGHT. MODEL QPF
DEVELOPS A RELATIVELY LARGE AREA OF PRECIP OVER THE PERMIAN BASIN
SATURDAY NIGHT ALONG A COLD FRONT. WILL CONTINUE THE ABOVE
SEASONAL AVERAGES FOR EASTER DAY WITH HIGHS 85 TO 95.
&&
.FIRE WEATHER...
LOW-LEVEL MOISTURE MANAGED TO PUSH WEST INTO THE TRANS PECOS REGION
EARLIER THIS MORNING. THIS BROUGHT GOOD RH RECOVERY TO MOST OF THE
GUADALUPES AS WELL AS DAVIS AND APACHE MOUNTAINS. THIS RECOVERY WILL
BE SHORT-LIVED AS THE LATEST SURFACE OBSERVATIONS SHOW SOUTHWESTERLY
WINDS HAVE ALREADY DEVELOPED ACROSS SOUTHEAST NEW MEXICO AND MUCH OF
THE UPPER TRANS PECOS. CRITICAL FIRE WEATHER CONDITIONS HAVE EITHER
ALREADY OCCURRED OR WILL THIS AFTERNOON AND THE CURRENT RED FLAG
WARNING WILL REMAIN INTACT. LOW-LEVEL MOISTURE IS EXPECTED TO REMAIN
IN PLACE ACROSS THE LOWER TRANS PECOS AND STOCKTON PLATEAU THIS
AFTERNOON AND EVENING. THIS MOISTURE ALONG WITH DAYTIME HEATING IS
EXPECTED TO LEAD TO THUNDERSTORM DEVELOPMENT ACROSS THE LOWER TRANS
PECOS AND STOCKTON PLATEAU TODAY. ENOUGH MOISTURE MAY REMAIN IN
PLACE ACROSS THE EASTERN SLOPES OF THE DAVIS MOUNTAINS FOR A FEW
CUMULUS BUILDUPS THIS AFTERNOON.
CRITICAL FIRE WEATHER CONDITIONS WILL LIKELY RETURN TO THE GUADALUPE
MOUNTAINS...VAN HORN AND HIGHWAY 54 CORRIDOR AND THE SOUTHEAST NEW
MEXICO PLAINS FRIDAY AFTERNOON. IN ADDITION... NEAR CRITICAL FIRE
WEATHER MAY OCCUR ACROSS THE HIGHER TERRAIN OF THE DAVIS MOUNTAINS.
THE RED FLAG WARNING FOR FRIDAY WILL REMAIN INTACT.
&&
.PRELIMINARY POINT TEMPS/POPS...
BIG SPRING TX 63 94 58 81 / 20 10 10 10
CARLSBAD NM 56 90 56 86 / 10 0 10 10
DRYDEN TX 70 94 65 96 / 20 10 10 10
FORT STOCKTON TX 62 96 62 94 / 30 10 10 10
GUADALUPE PASS TX 57 81 57 83 / 0 0 0 0
HOBBS NM 55 89 54 80 / 10 0 10 10
MARFA TX 43 85 44 86 / 10 0 10 10
MIDLAND INTL AIRPORT TX 62 93 59 89 / 20 10 10 10
ODESSA TX 61 95 60 83 / 20 10 10 10
WINK TX 57 99 57 95 / 10 0 10 10
&&
.MAF WATCHES/WARNINGS/ADVISORIES...
NM...RED FLAG WARNING UNTIL 8 PM MDT THIS EVENING FOR THE FOLLOWING
ZONES... GUADALUPE MOUNTAINS NP/LINCOLN NF/LNZ...SOUTHEAST
PLAINS/BLM ROSWELL/LNZ.
RED FLAG WARNING FROM 11 AM TO 8 PM MDT FRIDAY FOR THE FOLLOWING
ZONES... GUADALUPE MOUNTAINS NP/LINCOLN NF/LNZ...SOUTHEAST
PLAINS/BLM ROSWELL/LNZ.
TX...RED FLAG WARNING UNTIL 9 PM CDT /8 PM MDT/ THIS EVENING FOR THE
FOLLOWING ZONES... GUADALUPE MOUNTAINS...VAN HORN AND
HIGHWAY 54 CORRIDOR.
RED FLAG WARNING FROM NOON CDT /11 AM MDT/ TO 9 PM CDT /8 PM
MDT/ FRIDAY FOR THE FOLLOWING ZONES... GUADALUPE
MOUNTAINS...VAN HORN AND HIGHWAY 54 CORRIDOR.
&&
06/72Hazardous weather outlook, Apr 21, 3:17 PM CDT, 12 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX 317 PM CDT THU APR 21 2011 NMZ027>029-033-034-TXZ045>048-050>053-057>063-067>070-074-075- 079>082-258-222030- GUADALUPE MOUNTAINS OF EDDY COUNTY-EDDY COUNTY PLAINS- NORTHERN LEA COUNTY-CENTRAL LEA COUNTY-SOUTHERN LEA COUNTY-GAINES- DAWSON-BORDEN-SCURRY-ANDREWS-MARTIN-HOWARD-MITCHELL- VAN HORN AND HIGHWAY 54 CORRIDOR-REEVES COUNTY AND UPPER TRANS PECOS- LOVING-WINKLER-ECTOR-MIDLAND-GLASSCOCK-WARD-CRANE-UPTON-REAGAN- DAVIS/APACHE MOUNTAINS AREA-PECOS-PRESIDIO VALLEY-MARFA PLATEAU- BIG BEND AREA-TERRELL-GUADALUPE MOUNTAINS- 317 PM CDT THU APR 21 2011 /217 PM MDT THU APR 21 2011/ THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHEAST NEW MEXICO...SOUTHWEST TEXAS AND WEST TEXAS. .DAY ONE...THIS AFTERNOON AND TONIGHT ISOLATED TO SCATTERED THUNDERSTORMS REMAIN POSSIBLE THIS AFTERNOON AND EVENING FOR LOCATIONS GENERALLY ALONG AND EAST OF A SEMINOLE TO PECOS TO ALPINE LINE. A FEW STRONG TO SEVERE THUNDERSTORMS REMAIN POSSIBLE...ESPECIALLY ALONG AND SOUTH OF THE INTERSTATE 20 CORRIDOR. LARGE HAIL AND DAMAGING WINDS WILL BE THE MAIN CONCERN WITH THIS THUNDERSTORM ACTIVITY. GUSTY WESTERLY WINDS...VERY LOW RELATIVE HUMIDITY...AND EXTREME FIRE DANGER WILL CONTINUE CRITICAL FIRE WEATHER CONDITIONS ACROSS THE GUADALUPE MOUNTAINS AND ADJACENT PLAINS IN SOUTHEAST NEW MEXICO AND CULBERSON COUNTY TODAY. A RED FLAG WARNING REMAINS IN EFFECT THROUGH EARLY EVENING. .DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY CRITICAL FIRE WEATHER CONDITIONS WILL CONTINUE FRIDAY FOR THE GUADALUPE MOUNTAINS AND ADJACENT PLAINS IN SOUTHEAST NEW MEXICO AND CULBERSON COUNTY. A RED FLAG WARNING REMAINS IN EFFECT FOR FRIDAY AFTERNOON AND EARLY EVENING. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION ACROSS THE EASTERN PERMIAN BASIN... LOWER TRANS PECOS AND STOCKTON PLATEAU MAY BE REQUESTED THIS AFTERNOON AND EVENING. LAW ENFORCEMENT AGENCIES...EMERGENCY MANAGEMENT OFFICIALS...STORM SPOTTER GROUPS...AND OTHER INTERESTED PARTIES SHOULD MONITOR THIS SITUATION AND TAKE APPROPRIATE ACTION SHOULD SEVERE WEATHER THREATEN YOUR AREA. THIS PRODUCT...ALONG WITH OTHER WATCHES...WARNINGS...ADVISORIES... AND STATEMENTS ISSUED BY THE NATIONAL WEATHER SERVICE OFFICE IN MIDLAND CAN BE FOUND ON THE INTERNET AT /LOWER CASE/ HTTP://WEATHER.GOV/MIDLAND
In the hours before
Special weather statement, Apr 21, 3:26 PM CDT, 3 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX 326 PM CDT THU APR 21 2011 TXZ075-212100- PECOS- 326 PM CDT THU APR 21 2011 ...SIGNIFICANT WEATHER ADVISORY FOR STRONG THUNDERSTORMS AFFECTING CENTRAL PECOS COUNTY UNTIL 400 PM CDT... A STRONG THUNDERSTORM WAS LOCATED 8 MILES SOUTHEAST OF BELDING AT 324 PM CDT...MOVING NORTHEAST AT 20 MPH. THIS THUNDERSTORM WILL IMPACT HIGHWAY 385 SOUTH OF FORT STOCKTON THROUGH 4:45 PM. PRECAUTIONARY/PREPAREDNESS ACTIONS... GUSTY WINDS... HAIL... HEAVY RAIN... AND DEADLY LIGHTNING ARE POSSIBLE. A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 1000 PM CDT THURSDAY EVENING FOR SOUTHWESTERN TEXAS. &&
The office that day
Everything else NWS Midland/Odessa, TX issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Apr 20, 8:21 PM CDT | Severe Thunderstorm Warning | MAF | Pecos | 34 min |
| Apr 20, 9:08 PM CDT | Severe Thunderstorm Warning | MAF | Pecos | 37 min |
| Apr 21, 4:41 AM CDT | Red Flag Warning | MAF | 40 hr | |
| Apr 21, 5:12 AM CDT | High Wind Watch | MAF | 10 hr | |
| Apr 21, 4:18 PM CDT | Tornado Warning | MAF | Pecos, Terrell | 57 min |
| Apr 21, 5:14 PM CDT | Tornado Warning | MAF | Pecos | 61 min |
| Apr 21, 5:47 PM CDT | Tornado Warning | MAF | Pecos, Terrell | 58 min |
| Apr 21, 6:01 PM CDT | Severe Thunderstorm Warning | MAF | Scurry | 14 min |
| Apr 21, 6:45 PM CDT | Tornado Warning | MAF | Terrell | 60 min |
Nearby
Severe Thunderstorm Warnings in Texas, 2011Every severe thunderstorm warning in 2011
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.